Alert archive / Vermont / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 7, 2019, 3:08 PM EDT for Windham County, Vermont. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2019, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 7, 2019, 5:31 PM EDT
- In force
- 2 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Windham County, VT
The radar
The Albany radar (KENX), 130 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:00 PM EDT | FLASH FLOOD | 3 Nne Brattleboro, VT | WATER SEVERAL INCHES DEEP FLOWING ACROSS SECTIONS OF INTERSTATE 91 BETWEEN EAST PUTNEY AND BRATTLEBORO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557
WGUS51 KALY 071908
FFWALY
VTC025-072200-
/O.NEW.KALY.FF.W.0005.190807T1908Z-190807T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
308 PM EDT Wed Aug 7 2019
The National Weather Service in Albany has issued a
* Flash Flood Warning for...
Southeastern Windham County in southern Vermont...
* Until 600 PM EDT.
* At 306 PM EDT, local law enforcement reported heavy rain across the
warned area. Up to two inches of rain have already fallen. Flash
flooding is already occurring. Another inch of rain is possible
before ending around 4 PM. There are reports of standing water and
possible flooded basements in the area.
* Some locations that will experience flooding include...
Brattleboro, Putney, Vernon, Guilford Center, Guilford, Halifax,
North Vernon, East Dummerston, East Putney, Whitneyville, Fairview
Village, Grove, Harrisville, East Putney Station, Dummerston
Center, West Brattleboro, Putney Station, Packer Corner, West
Guilford and Green River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.
&&
LAT...LON 4300 7246 4298 7246 4295 7253 4292 7252
4290 7253 4288 7255 4285 7256 4281 7254
4278 7251 4277 7252 4276 7251 4277 7249
4273 7246 4274 7284 4291 7263 4302 7246
4300 7244
$$
NAS1 follow-up statement
725
WGUS71 KALY 072131
FFSALY
Flash Flood Statement
National Weather Service Albany NY
531 PM EDT Wed Aug 7 2019
VTC025-072140-
/O.CAN.KALY.FF.W.0005.000000T0000Z-190807T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Windham VT-
531 PM EDT Wed Aug 7 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WINDHAM COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4300 7246 4298 7246 4295 7253 4292 7252
4290 7253 4288 7255 4285 7256 4281 7254
4278 7251 4277 7252 4276 7251 4277 7249
4273 7246 4274 7284 4291 7263 4302 7246
4300 7244
$$
NASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:15 PM EDT, 53 minutes earlier.
Area forecast discussion, Aug 7, 2:15 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 215 PM EDT Wed Aug 7 2019 .SYNOPSIS... A low pressure system and upper level trough will move eastward across the area today, bringing widespread showers and thunderstorms. Some of the thunderstorms could be severe and produce locally heavy rainfall. Mainly scattered showers and some thunderstorms are expected Thursday into Thursday night, as a cold front moves through the region. Friday will feature drier, cooler, and less humid conditions in wake of the cold front. && .NEAR TERM /THROUGH TONIGHT/... As of 215 PM EDT...Severe Thunderstorm Watch #561 issued for entire area (outside of Herkimer/Hamilton Counties) through 9 PM EDT. Scattered thunderstorms starting to develop across the Catskills, Capital Region and western New England so far early this afternoon. One storm has grown tall enough to produce some severe hail and has shown some signs of rotation as well. Temps have reached into the lower 80s for valley areas and SPC Mesoscale analysis is showing SBCAPE vales of 1500-2500 J/kg (MLCAPE generally 500-1500 J/kg across the area). Despite the abundant instability, other factors are not so favorable for widespread severe storms, as mid level lapse rates are mainly under under 6 C/km and 0-6 km bulk shear is under 30 kts. One factor that is a wild card is how the 2 upper impulses will affect the mode and coverage of severe weather. The upper impulse in western NY and the other in the mid to southern Appalachians are well defined but if the southern impulse dominates, will it rob our region of some moisture and instability? Will the overall vorticity within the upper impulses support some enhanced shear for an isolated tornado? CAMs do show decent coverage of storms this afternoon and evening but they have had mixed success at predicting coverage and intensity the entire summer. Along with the potential for severe storms, will also mention locally heavy rainfall, as PWAT anomalies are forecast from the GEFS to be around +1 to +2 STDEV. Some areas will receive multiple rounds of thunderstorms into this evening, so repeated downpours could lead to flooding of some low lying and urban/poor drainage areas. Isolated flash flooding is also possible, especially for locations that experience multiple rounds of convection. Model guidance now indicating the bulk of the showers/thunderstorms, as well as the severe threat, should diminish before midnight. Just some isolated to scattered showers and maybe a thunderstorm expected after midnight. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... A broad upper level trough will still be in place across the region on Thursday, so we kept in mention of scattered showers and thunderstorms especially during peak diurnal heating of afternoon into early evening. It will remain warm and humid, as we will have to wait until a stronger northern stream trough and associated cold front push through Thursday night before a drier/cooler air mass is ushered in. A potent short wave and associated upper jet max will be approaching our region, but not until late evening into the overnight hours. So the threat of any severe storms looks to be low, since instability should wane by the time the short wave reaches eastern NY and western New England. Will mention mainly scattered showers with isolated thunderstorms through Thursday night. Finally, cooler and drier air will filter in on Friday associated with W-NW flow. While temperatures will be only slightly cooler than previous days, humidity levels will be noticeably lower, with dewpoints dropping into the 50s and even some 40s across the higher terrain. A persistent west-northwest breeze will make it feel cooler as well. An additional short wave trough is forecast to move through during the afternoon, but due to limited moisture and instability, only isolated to widely scattered showers are expected. An isolated thunderstorm cannot be ruled out, although any storms will be low- topped due to the drier air mass in place. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A mean longwave trough will persist over eastern Canada, the Great Lakes region and the Northeast for the upcoming weekend and into early next week with a cyclonic flow of cooler and drier air. Friday night into Saturday...Northwest flow will persist aloft, as a short-wave will rotate around the upper low centered over central Quebec. After a cool and dry night, some instability showers timed to the diurnal heating may form over the southern Adirondacks, southern Greens and western Mohawk Valley. Sunshine will mix with clouds, as H850 temps will be -1 to -2 STDEVs below normal based on the 00Z GEFS. It will also be breezy with temps running close to 5 degrees below normal. Humidity levels will be very comfortable. Lows Friday night will be in the 50s with some upper 40s over the southern Adirondacks, eastern Catskills, and southern Greens. Highs Saturday will be in the mid 60s to lower 70s over the higher terrain, and generally mid and upper 70s over the valley areas. Saturday night into Sunday...High pressure builds in at the surface from the OH Valley and Great Lakes Region, as heights start to rise aloft. A mainly dry Sunday is expected outside of a few isolated showers or sprinkles over the southern Adirondacks during the afternoon with the cold pool still aloft. H850 temps will still be in the +11C to +14C range according to the latest 00Z GFS. Lows will be in the upper 40s to mid 50s with highs in the upper 70s to lower 80s in the valleys and over the hills with mid 60s to mid 70s over the mtns. More sun than clouds is expected. Sunday night into Monday...The mid and upper level flows flattens briefly ahead of the next mid and upper level trough that approaches from the Great Lakes Region and central Canada. Some clouds may increase Sunday night with a cold front moving across the region during the late morning into the afternoon. Some isolated showers are possible especially outside of the Capital District and the mid Hudson Valley. The low-level moisture is not impressive with this front. Lows will be mainly in the 50s with a few upper 40s over the southern Dacks. Some warm advection ahead of the cold front and the mid and upper level trough will allow highs to be near or slightly above normal with upper 70s to lower 80s in the lower elevations with a few mid 80s over the mid Hudson Valley, and upper 60s to 70s over the higher terrain. Monday night into Tuesday...The isolated showers should end early Monday night with the frontal passage, as cyclonic flow encompasses the region again with a reinforcing surge of cold advection. We leaned closer to the latest 00Z ECMWF with a drier TUE, but kept slight chance PoPs in due the slower timing of the GFS and Ensembles of the frontal passage. Temps may trend cooler compared to the seasonal values we have in the forecast here. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... A low pressure system and a cold front will bring scattered to numerous showers and thunderstorms this afternoon into early evening. Showers have developed near KALB while other scattered showers in southern NY and western New England are developing and tracking toward KPOU and KPSF, likely to get to those sites between 19Z-21Z. They will likely strengthen into thunderstorms once they approach KPSF and KPOU and included MVFR ceilings and visibilities in thunderstorms there. The thunderstorms will approach KGFL a little later but still, sometime between 20Z-22Z. After about 22Z, there may be additional scattered showers and thunderstorms but that depends on what develops upstream. So, including VCSH at all sites into this evening through about 06Z with the option to amend TAFs if thunderstorms linger beyond 21Z-22Z. Some thunderstorms could have gusty winds at or above 35 Kt. After 06Z, most of the showers and thunderstorms should be weakened and dissipated but MVFR ceilings and visibilities will prevail with the lingering low level moisture, through about 14Z. VFR ceilings and visibilities return after about 14Z and continue through midday Thursday. Winds will be south at around 10 Kt this afternoon, but gusty to 35 Kt or more possible in thunderstorms, then becoming light tonight. Winds become west to southwest at less than 10 Kt Thursday morning. Outlook... Wednesday Night: High Operational Impact. Likely SHRA...TSRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday to Sunday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... A low pressure system and upper level trough will move eastward across the area today, bringing widespread showers and thunderstorms. Some of the thunderstorms could be severe and produce locally heavy rainfall. Mainly scattered showers and some thunderstorms are expected Thursday into Thursday night, as a cold front moves through the region. Friday will feature drier, cooler, and less humid conditions in wake of the cold front. Minimum relative humidity values this afternoon will only be around 60 to 75 percent. RH values will increase to near 100 percent tonight, then drop to minimum values of around 55 to 65 percent on Thursday. Winds today will be southerly around 5 to 10 mph, decreasing to less than 5 mph tonight. Winds on Thursday will become southwest around 5 to 10 mph. && .HYDROLOGY... Widespread showers and thunderstorms will occur today, mainly during the afternoon and evening hours, as a low pressure system moves across the region. With an anomalously moist air mass in place, locally heavy rainfall will be possible this afternoon into this evening associated with downpours from thunderstorms. While amounts will vary due to the convective nature of the rainfall, widespread rainfall amounts of around 0.5 to 1.0 inches are forecast through tonight. Locally higher amounts will occur where thunderstorms repeatedly move across the same areas. There could be some low lying, urban/poor drainage flooding where the heaviest downpours occur and repeat. Isolated flash flooding is also possible this afternoon and evening. Additional scattered showers and thunderstorms are expected on Thursday into Thursday night associated with a cold front passage, but should cause any hydro problems. Mainly drier weather is expected from Friday through the upcoming weekend, with only isolated or widely scattered light showers occurring at times. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...JPV NEAR TERM...Frugis/NAS/JPV SHORT TERM...JPV LONG TERM...Wasula AVIATION...NAS FIRE WEATHER...JPV HYDROLOGY...JPV
Hazardous weather outlook, Aug 7, 4:46 AM EDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 446 AM EDT Wed Aug 7 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-081100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 446 AM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. There is a Slight Risk for severe thunderstorms today, mainly during the afternoon and evening hours. The main threat is damaging winds, although large hail and even an isolated tornado is also possible. Locally heavy rainfall associated with downpours from thunderstorms could lead to minor flooding of low lying, urban and poor drainage areas, especially this afternoon and evening. Isolated flash flooding is possible, mainly where thunderstorms repeatedly move across the same areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of non severe thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today.
In the hours before
Special weather statement, Aug 7, 2:25 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Albany NY
225 PM EDT Wed Aug 7 2019
VTZ014-015-071915-
Eastern Windham-Western Windham-
225 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINDHAM COUNTY...
At 225 PM EDT, a strong thunderstorm was located over Guilford
Center, or near Brattleboro, moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Brattleboro, Putney, Vernon, Guilford Center, Guilford, Marlboro,
Halifax, North Vernon, East Dummerston, East Putney, Fairview
Village, Four Corners, Dummerston Center, Putney Station, Green
River, Whitneyville, West Dummerston, Grove, Harrisville and East
Putney Station.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4300 7246 4297 7247 4296 7252 4295 7253
4292 7252 4288 7255 4281 7254 4279 7251
4277 7251 4277 7250 4273 7258 4273 7271
4284 7281 4305 7247 4304 7246 4302 7246
4300 7244
TIME...MOT...LOC 1825Z 235DEG 18KT 4281 7266
NASLocal storm report, Aug 7, 2:30 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT WED AUG 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 1 S TROY 42.72N 73.67W
08/07/2019 RENSSELAER NY NWS EMPLOYEE
TREE DOWN ON SHELDON AVENUE
&&
EVENT NUMBER ALY1902614
FRUGISLocal storm report, Aug 7, 2:32 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT WED AUG 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 1 SSE TROY 42.72N 73.67W
08/07/2019 RENSSELAER NY 911 CALL CENTER
SEVERAL TREES DOWN ON THE EAST SIDE OF TROY ESPECIALLY
IN THE VICINITY OF PAWLING AND CAMPBELL. ONE TREE DOWN
ON A VEHICLE.
&&
EVENT NUMBER ALY1902615
DBTSpecial weather statement, Aug 7, 2:34 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Albany NY
234 PM EDT Wed Aug 7 2019
NYZ065-066-071915-
Eastern Dutchess-Western Dutchess-
234 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUTCHESS COUNTY...
At 234 PM EDT, a strong thunderstorm was located over Pleasant
Valley, or near Poughkeepsie, moving northeast at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Poughkeepsie, Rhinebeck, Hyde Park, Pleasant Valley, Red Hook,
Millbrook, Fairview, Stanfordville, Staatsburg, Milan, Smithfield,
Salt Point, Norrie Heights, Dewitt Mills, Haviland, Attlebury,
Shunpike, Fraleighs, Pleasant Plains and Timothy Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4171 7395 4176 7394 4177 7395 4202 7387
4191 7354 4167 7384
TIME...MOT...LOC 1834Z 207DEG 19KT 4176 7386
KSLSpecial weather statement, Aug 7, 2:38 PM EDT, 30 minutes before
Special Weather Statement National Weather Service Albany NY 238 PM EDT Wed Aug 7 2019 NYZ049-050-052-053-071915- Eastern Albany-Western Rensselaer-Eastern Schenectady-Southern Saratoga- 238 PM EDT Wed Aug 7 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALBANY...SOUTH CENTRAL SARATOGA AND NORTHWESTERN RENSSELAER COUNTIES... At 238 PM EDT, a strong thunderstorm was located over Colonie, moving northeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Albany, Troy, Cohoes, Watervliet, Colonie, Latham, Delmar, Guilderland, Menands, Green Island, Waterford, Loudonville, Halfmoon, Lansingburgh, Shakers, Bleecker Stadium, West Albany, Karlsfeld, Boght Corners and Pleasantdale. This includes the following highways... Interstate 90 between exits 5A and 24. Interstate 87 between exits 24 and 7, and near exit 8A. Interstate 787 between exits 8 and 9. LAT...LON 4262 7385 4271 7397 4286 7374 4278 7360 TIME...MOT...LOC 1838Z 230DEG 16KT 4272 7385 NAS
Local storm report, Aug 7, 2:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
259 PM EDT WED AUG 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 1 SSE MENANDS 42.68N 73.72W
08/07/2019 ALBANY NY BROADCAST MEDIA
TREE DOWN BLOCKING THE SHOULDER AND RIGHT LANE OF
INTERSTATE 787
&&
EVENT NUMBER ALY1902616
DBTThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:25 PM EDT | Special Weather Statement | ALY | Windham | 50 min |
| Aug 7, 2:52 PM EDT | Severe Thunderstorm Warning | ALY | Windham | 23 min |
| Aug 7, 2:59 PM EDT | Areal Flood Advisory | ALY | Windham | 2 hr |
| Aug 7, 4:23 PM EDT | Severe Thunderstorm Warning | ALY | Bennington | 52 min |
| Aug 7, 5:00 PM EDT | Special Weather Statement | ALY | Bennington | 60 min |
Nearby
Flash Flood Warnings in Vermont, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.